Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Does the intake of steroids at an early age cause harm to the heart?

User rating for this question
Excellent
Answered by

Cardiologist
Practicing since : 2004
Answered : 2253 Questions
Question
Dear Doctor, I took some steroids as early teenager at a time when my body is still developing. I read heart size increases by 40% in boys as result of hormones..... and also read that heart cells are slow renewing. So does this mean some part of my heart's existence is attributed to the past steroid?
Posted Tue, 11 Mar 2014 in Hypertension and Heart Disease
 
 
Answered by Dr. Benard Shehu 19 days later
Brief Answer: Further cardiac tests advised to evaluate heart... Detailed Answer: Hi Rony, You are mentioning to be taking steroids at the teenager age for a short time. Its main effect is on the skeletal muscles, while little effect is noticed on the heart muscles. However, I suggest to run further cardiac tests to evaluate the function of your heart: - EKG - cardiac ECHO You can forward your test reports to assist you further! Dr.Benard
Above answer was peer-reviewed by
 
Follow-up: Does the intake of steroids at an early age cause harm to the heart? 12 minutes later
Thank you Dr Benard. I have another query regarding nucleur receptors newly formed in the pituitary, as a result of my steroid treatment. Studies suggest that oxandrolone induces growth boost by increasing growth hormone levels, and this increase is a result of higher number of GHRH receptors in somatroph cells. My question: Will these new receptors STILL remain after treatment ended? Or do they die off soon after? Best Regards
 
 
Answered by Dr. Benard Shehu 6 hours later
Brief Answer: Following answers to your queries. Detailed Answer: Hi back, Thank you for following up. Please bare in mind that central nervous system is having its own mechanisms to counterpart the effect of hormonal receptors. There are other receptors increased in the brain that have the opposite effect of steroids. The effect has been lasted for the period you have been taking the steroids. Once the treatment was finished, the effect was over too. The problems will appear if the steroids could have been used for longer period of time. Hope it answered to your queries! Dr.Benard
Above answer was peer-reviewed by
 
Follow-up: Does the intake of steroids at an early age cause harm to the heart? 10 hours later
Thanks Dr Benard, Id like to know little bit more about nucleur receptors. Do they live as long as the cell theyre in, or constantly get renewed? Secondly, regarding your above advice 'The effect has been lasted for the period you have been taking the steroids. Once the treatment was finished, the effect was over too.' Does that mean even if the steroid created new receptors, these would die off after ending the steroid treatment? hope you can clarify
 
 
Answered by Dr. Benard Shehu 15 hours later
Brief Answer: Following clarifications to your queries... Detailed Answer: Hi Rony, Thank you for following up. The nuclear receptors you are mentioning are present only in the brain; they are dividing into two groups depending on their function (inhibitors, stimulants) and always keeping balanced. This balance is damaged once the hormonal-therapy has started. Consequently, more hormone-releasing receptors are present as compared to hormone-inhibiting receptors. This situation lasts as long as steroidal therapy ends up. Once the "artificial hormone" (steroid) is cleared off the body, the balance is reset again. In other words, such receptors are being re-newed constantly depending on the stimuli they got. On contrary, if the therapy lasts for longer time, the hormone-inhibiting receptors are not able to counterpart the effect of those hormone-releasing, leading to severe side effects. Furthermore, the effect of this hormone will persist even if it has stopped. You have been using steroids only for short time (3 months) and taking the minimal dose, so, there is no worry about long-lasting side effects. Hope it was of help! Dr.Benard
Above answer was peer-reviewed by
 
Follow-up: Does the intake of steroids at an early age cause harm to the heart? 2 days later
Dear Dr Shehu, Thank you for your valued advice. If i may ask, what would be the turnover rate for these ghrh receptors? Ie how long before all newly formed receptors from the steroid treatment period are dead and replaced? Thanks and wishing you all the best. Regards Rony
 
 
Answered by Dr. Benard Shehu 10 hours later
Brief Answer: Few months will need to get receptors to normality Detailed Answer: Hi back Rony, Thank you for following up. It will take up to a few months for the nuclear receptors to get to their normality. Please bare in mind that there is no "dead" receptors but there is related expression in the cells (enhanced or reduced expression). Once the therapy with external steroids is over, they will be suppressed and go back to normal range in a few months. I keep on reminding that the dose you took was low and for short time; so, no harm from this. Wish you all the best too! Dr.Benard
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor